Gadolinium Toxicity

Home » Posts tagged 'Gadolinium-Based Contrast Agents' (Page 3)

Tag Archives: Gadolinium-Based Contrast Agents

Viewpoint Categories

Head Pain is a diagnostic feature of Gadolinium Deposition Disease

On May 18, 2018, Dr. Richard Semelka added Head Pain to the recently revised primary clinical diagnostic findings for Gadolinium Deposition Disease (GDD) and he described two critical diagnostic features of GDD.  First, symptoms of GDD must start within minutes to one month after administration of a gadolinium-based contrast agent (GBCA).  Second, the symptoms experienced by the patient after GBCA administration must be new, and not preexisting.

There are now 6 symptoms that stand out to Dr. Semelka as critical diagnostic findings for GDD.  He said that it is imperative that individuals have at least 3 of the symptoms, but he prefers to see 5/6 to be certain of the diagnosis.

The 6 main clinical criteria for Gadolinium Deposition Disease, as described by Dr. Semelka are:

1.  Intense burning of the skin and skin substrate.  Arising in early stage (early on after GBCA): This can be an all over feeling in the body, but often may be localized to the trunk region or distal extremities.

2.  Intense boring pain in bones or joints.  Arising in early stage (early on after GBCA):  This can be any bones or any joints. Often the joints may be peripheral but can also be large joints like the knee or hip. Any bones can have severe point pain, but rib pain is quite distinctive for the disease.

3.  Brain fog.  Arising in early stage (early on after GBCA): Many terms have been used for this: mental confusion sounds more scientific, but brain fog gets the point across well and succinctly. Brain fog is also a prominent feature of lead toxicity, which is another heavy metal toxicity.

4.  Muscle vibrations (muscle fasciculations) and skin pins and needles/tingling (early on after GBCA).  These symptoms may represent part of the same process that is causing brain fog. Muscle vibrations/twitching and pins and needles skin sensations generally reflect nerve disease (neuropathy).

5.  Head pain (early on after GBCA).  Headache is both a very common occurrence and shows tremendous variability.  GDD sufferers describe it as a head pain, and unlike any other type of head-ache they have previously experienced. These two properties provide differentiating features for this entity.  Some describe it as a burning pain and as an extreme tightness feeling (like a tight bathing cap on their head).

6.  Distal arm and leg skin/skin substrate thickening, discoloration, and pain. Arising in the subacute stage (2 weeks +): This is very much like the principal features of NSF, but generally less severe. Instead of woodiness, doughiness; instead of redness, pinkness; instead of extreme joint contractures, stiffness of joints and decreased range of motion. Skin tightness is a feature of GDD as well.  This symptom complex should be expected.

(more…)

Revised GBCA Product Labeling with Medication Guide is now available for all agents

As of April 26, 2018, the revised Product Labeling with the Medication Guide for all gadolinium-based contrast agents (GBCAs) were posted on the FDA’s website.  The FDA announced on December 15, 2017, that it was requiring GBCA manufacturers to revise product labeling and create a Medication Guide for each GBCA.  The purpose of the Medication Guide is to provide patients with information about gadolinium retention in the body so that they can make an informed decision before agreeing to have an MRI with contrast – an MRI with a gadolinium-based contrast agent.  Gadolinium (Gd) is a toxic metal and any amount that remains in the brain and other parts of the body has the potential to have a harmful effect.  While the linear GBCAs are the least stable, macrocyclic agents have been found to leave residual gadolinium in patients’ bodies as well.  The long-term effects of gadolinium deposition are still unknown; however, research is ongoing.

The Medication Guide for each agent mentions “many doses of gadolinium medicines” as a possible risk factor.  Gadolinium-based contrast agents are intravenously administered prescribed drugs that can have a toxic effect even after one dose of contrast.  Currently, no one knows why some patients become symptomatic after having one or more MRIs with a GBCA, while others do not.  However, it appears that everyone retains an unknown amount of gadolinium from each dose of a gadolinium-based contrast agent they receive.

Links to the new Product Labeling for each agent are provided below. (more…)

Preliminary report on DTPA chelation therapy to treat patients with Gadolinium Deposition Disease

The results of a chelation study using Ca-/Zn-DTPA to treat 25 patients diagnosed with Gadolinium Deposition Disease (GDD) will be published in the June 2018 issue of Investigative Radiology.  The complete article is not freely available to the public.  However, you can find the abstract of, “Intravenous Calcium-/Zinc-Diethylene Triamine Penta-Acetic Acid in Patients with Presumed Gadolinium Deposition Disease – A Preliminary Report on 25 Patients”, by Semelka et al. at https://www.ncbi.nlm.nih.gov/pubmed/29419708

According to the FDA, Calcium-DTPA (Ca-DTPA) and Zinc-DTPA (Zn-DTPA) are drug products that have been used for over 40 years to speed up excretion of the actinide elements plutonium, americium, and curium from the body.  Gadolinium (Gd) is a lanthanide series element that shares a number of chemical properties with actinides.  The purpose of the study was to determine if the FDA-approved actinide metal decorporation agents Ca-/Zn-DTPA could be beneficial for symptomatic patients with GDD who had retained gadolinium from the gadolinium-based contrast agents (GBCAs) that had been administered for their MRIs.   (more…)

FDA’s response to GBCA Safety Issues – More warnings and a Medication Guide

On December 19, 2017, the FDA issued an update to its Drug Safety Communication regarding brain retention of gadolinium-based contrast agents (GBCAs) used for MRIs.  Despite mounting evidence that GBCAs leave gadolinium in the brain, bones, and other tissues of all patients who undergo MRIs with contrast, the FDA has decided not to suspend the use of any GBCAs.  This is in stark contrast to the actions taken by the European Medicine’s Agency and the U.K.’s Medicines and Healthcare Products Regulatory Agency.   Those agencies suspended the use of the linear agents Magnevist, Omniscan, and OptiMark, while requiring changes to all GBCA product labeling. The Japanese Ministry of Health, Labour and Welfare restricted the use of non-specific linear GBCAs only to cases where there is no alternative and it also required changes to product labeling.

In its Safety Alert, the FDA acknowledged that “linear GBCAs result in more retention and retention for a longer time than macrocyclic GBCAs”.  However, the FDA concluded that “the benefit of all approved GBCAs continues to outweigh any potential risks”.  This action was taken despite “reports of adverse events involving multiple organ systems in patients with normal kidney function”.

In response to the issue of gadolinium retention, the FDA is requiring several actions to alert health care professionals and patients about gadolinium retention after an MRI using a GBCA.  These include requiring a new patient Medication Guide for each agent, providing educational information that every patient will be asked to read before receiving a GBCA, and taking actions that can help minimize problems.  The FDA is also requiring manufacturers of GBCAs to conduct human and animal studies to further assess the safety of gadolinium-based contrast agents.  Product labeling for all GBCAs must be changed to include new warnings and precautions.

Each GBCA will have a patient Medication Guide with agent specific information, and content that is required for all gadolinium-based contrast agents; the Medication Guide for MultiHance and ProHance have recently been released.  The Radiology Department of each institution will create educational handouts that every patient will be asked to read before signing the consent form for his or her MRI or MRA with a GBCA.

Patients must be fully-informed about potential risks. (more…)

%d bloggers like this: